Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Boston/Norton, MA

July 14, 2005Cheshire County, Hillsborough County, New Hampshire

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 14, 2005, 2:49 PM EDT for Cheshire County, Hillsborough County, New Hampshire. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 2:49 PM EDT (18:49 UTC)
Expired
Jul 14, 2005, 3:45 PM EDT
In force
56 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 144 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 141854
SVRBOX
NHC005-011-141945-
/O.NEW.KBOX.SV.W.0017.050714T1849Z-050714T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
249 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF KEENE
  NORTHWESTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE

* UNTIL 345 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE LOCATED NEAR
  GILSUM AND WESTMORELAND...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STODDARD AND KEENE BY 310 PM EDT
  DUBLIN AND ANTRIM BY 330 PM EDT
  GREENFIELD BY 340 PM EDT

LAT...LON 4317 7219 4290 7248 4286 7188 4314 7170

$$

WTB
1 follow-up statement
000 
WWUS51 KBOX 141918
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT THU JUL 14 2005

NHC005-011-141945-
/O.CON.KBOX.SV.W.0017.000000T0000Z-050714T1945Z/
CHESHIRE NH-HILLSBOROUGH NH-
317 PM EDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR
HILLSBOROUGH AND SOUTHERN CHESHIRE COUNTIES...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SWANZEY...JUST SOUTH OF KEENE. THIS STORM WAS PART OF A 
LINE OF THUNDERSTORMS FROM HILLSBOROUGH TO HINSDALE....WHICH WAS 
MOVING SOUTHEAST AT 20 MPH.

THE LINE OF THUNDERSTORMS WILL BE NEAR...
     FITZWILLIAM...JAFFREY AND NEW BOSTON AROUND 330 PM.
     MANCHESTER AND NEW IPSWICH AROUND 345 PM.


LAT...LON 4312 7187 4278 7249 4272 7185 4303 7152

$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:22 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 14, 10:22 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1022 AM EDT THU JUL 14 2005

.SHORT TERM (REST OF TODAY)...
QUICK REVIEW OF 06Z RUNS FROM GFS AND NAM ARE IN FAIRLY GOOD
AGREEMENT WITH 00Z CYCLE REGARDING CONVECTIVE POTENTIAL...WITH 06Z
RUNS SHIFTING INSTABILITY AXIS A BIT FARTHER SE INTO OUR FORECAST
AREA.  LATEST ANALYSIS HAS SURFACE TROF ACROSS EASTERN LAKES INTO
QUEBEC...WITH THETA-E RIDGE ALONG AND JUST AHEAD OF THIS FEATURE.

MODELS SUGGEST THIS INSTABILITY RIDGE AND CORRIDOR OF LOW LEVEL
CONVERGENCE WILL BE SLOW TO MOVE EAST (ESP IN THE ABSENCE OF A
PREFRONTAL TROF)...AS MID AND UPPER LEVEL JET LAG WELL TO THE
NORTHWEST (PER WATER VAPOR IMAGERY) OVER CENTRAL
QUEBEC. MODELS HOLD OFF ON THIS JET ENERGY ARRIVING INTO SOUTHERN
QUEBEC AND NORTHERN NEW ENGLAND TIL 00Z.  SO THINKING BEST
INSTABILITY AND LIFT ARRIVE THIS AFTERNOON ACROSS NORTHERN NEW
ENGLAND AND THEN PROPAGATE SE INTO OUR NRN ZNS LATE THIS AFTERNOON
AND EVENING.  THUS...WILL LEAN CLOSER TO THE 00Z MODEL SOLUTION OF
SEVERE THREAT FARTHER N THAN 06Z CYCLE.

MAIN THREAT CONTINUES TO BE STRAIGHT LINE WIND DAMAGE FROM MULTICELLULAR
LINE SEGMENTS...AS WIND FIELD INCREASES LATE TODAY.  HAIL THREAT
APPEARS TO BE MARGINAL AS WET BULB ZERO HEIGHTS ARE RUNNING HIGH AT
13-14KFT.  SO ANY LARGE HAIL WILL HAVE TO COME FROM A STRONG TO
INTENSE ELEVATED CORE.

SO IN A NUTSHELL...PREVIOUS FORECAST LOOKS ON TRACK WITH CONVECTIVE
FOCUS TO BE NORTH OF THE MASS PIKE.  ONLY CHANGE WILL BE TO SHIFT
FOCUS A BIT FARTHER N FROM RT-2 INTO NH ZONES...WHICH IS AGREEMENT
WITH LATEST SPC DAY 1 OUTLOOK. SO WE WILL UPDATE SPS SHORTLY TO
REFLECT CURRENT THINKING.

.PREVIOUS DISCUSSION...
(ISSUED 420 AM EDT THU JUL 14 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...
MAIN CONCERN FOR TDA IS POTENTIAL FOR SEVERE WX AHEAD OF COLD FRONT
APPROACHING FROM THE N.  ALREADY THERE IS AREA OF SHOWERS/TSTMS MOVG
ACRS NNY AND N VT AHEAD OF THIS CDFNT.  FAIRLY STRONG SHORTWAVE FCST
TO MOVE SE ACRS SRN QUEBEC WHICH WILL PUSH CDFNT SWD ACRS NRN NEW
ENG THIS AFTN.  INCREASING SW FLOW AHEAD OF FNT WILL HELP TO ERODE
LOW CLDS ALLOWING TEMPS TO RISE INTO 80S WITH DEWPTS APPROACHING 70
ACRS NW ZONES.  THIS WILL RESULT IN CAPES NEAR 1000 J/KG FOR MAINLY
N ZONES.  CONSIDERING LATEST RADAR TRENDS UPSTREAM...INSTABILITY
COMBINED WITH BAND OF OMEGA AHEAD OF FNT WILL INCREASE POTENTIAL FOR
LINE OF SHWRS/TSTMS MOVG INTO FA...MAINLY N OF MASS PIKE WHERE BEST
INSTABILITY.  TIMING WILL BE MAINLY THIS AFTN ALTHOUGH A FEW
SHOWERS/TSTMS MAY SNEAK INTO FAR NW ZONES LATE THIS MORNING.  MID
LEVEL WINDS INCREASE N OF FA WITH 30-35 KTS REACHING SRN NH LT TDA.
0-6 KM SHEAR NEAR 30 KTS FAR N ZONES SO ORGANIZED MULTICELLUAR LINE
MAY HOLD TOGETHER AS IT MOVES INTO N ZONES.  SPC HAS PLACED NE ZONES
IN SLGT RISK AND WILL ISSUE SPS TO HIGHLIGHT SVR POTENTIAL.  SW FLOW
WILL HOLD MARINE LAYER ACRS RI AND SE MA SO JUST SLGT CHC SHOWERS
HERE.

CDFNT FCST TO MOVE SWD INTO NRN FA TNGT BUT EXPECT TSTM ACTIVITY
WILL DIMINISH TNGT AS IT MOVES SWD ACRS FA DUE TO WEAKENING
INSTABILITY AND STABLE MARINE LAYER ALONG THE COAST.  CARRIED CHC
POPS TNGT AWAY FROM THE S COAST...MAINLY UNTIL MIDNIGHT.

GFS INDICATES FNT WILL WASH OUT ACRS FA ON FRI AS WEAK HI PRES
BUILDS TO THE E WITH ELY FLOW DEVELOPING WHILE NAM KEEPS BOUNDARY IN
TACT ACRS FA WITH SW FLOW SRN ZONES AND LGT W/NW FLOW NRN ZONES.
LEANED TOWARD GFS SOLN AS IT HAS SUPPORT FROM UKMET.  DRIER AIR
ADVECTS IN FROM THE NE ON FRI AS REFLECTED BY LOWER K INDICES BUT
HIGHER PWAT AIR NOT FAR AWAY TO THE SW AND GFS CAPES APPRACH 1000
J/KG ACRS WRN CT.  MENTIONED CHC SHOWERS/TSTMS FOR NW CT WHICH IS
CLOSEST TO HIR MSTR/INABILITY BUT KEPT REST OF FA DRY FOR NOW.
FOLLOWED COOLER MAV TEMPS ALONG THE COAST WITH ELY FLOW EXPECTED BUT
TEMPS SHOULD REACH UPPER 80S FROM CT VLY TO MERRIMACK VLY.

LONG TERM (FRIDAY NIGHT THROUGH NEXT WEDNESDAY)...
VERY LITTLE CHANGE ANTICIPATED TO PREVIOUS FORECAST WITH NO REAL
SYNOPTIC FEATURES TO FOCUS ON. WEST TO SOUTHWEST FLOW ALOFT WILL
KEEP 850 MB TEMPERATURES BETWEEN +15 AND +18C THROUGH THE PERIOD.
EASTERLY COMPONENT TO THE WIND ON OCCASION ALONG WITH BOUTS OF LOW
CLOUDS WILL PREVENT FULL MIXING POTENTIAL AT TIMES...BUT GFS APPEARS
TO BE OVER DOING EASTERLY FLOW WHEN COMPARING IT TO THE UKMET/ECMWF.
LOTS OF LOW LEVEL MOISTURE SO WILL CONTINUE LOW CHANCE POPS FOR
SHOWERS AND THUNDERSTORMS EACH DAY. HOWEVER...MOST OF THE TIME IT
WILL END UP DRY WITH THE BEST CHANCE FOR WIDELY SCATTERED TO
SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING HOURS.

OF NOTE...ITS TOUGH TO REALLY ADD MUCH VALUE TO A FORECAST IN
SOUTHERN NEW ENGLAND WITH LIGHT WEST TO SOUTHWEST FLOW ALOFT IN JULY
BEYOND A COUPLE DAYS. THE REASON FOR THIS IS USUALLY WITH THIS TYPE
OF FLOW WE HAVE A LOT OF LOW LEVEL MOISTURE AROUND WHICH BRING BOUTS
OF LOW CLOUDS AND ISOLATED TO SCATTERED CONVECTION AT TIMES.
SECOND...ON CERTAIN DAYS THERE WILL BE AN INVERSION RESULTING IN AN
EASTERLY COMPONENT TO THE WIND AND OTHER DAYS THE WINDS WILL TURN
SOUTHWEST RESULTING IN MUCH WARMER WEATHER. UNFORTUNATELY...THIS IS
CONFINED TO THE IMMEDIATE BOUNDARY LAYER WHICH MODEL RESOLUTIONS
STRUGGLE WITH BEYOND A FEW DAYS. THIS IS A LOT DIFFERENT FROM VERY
EARLY IN THE WEEK WHEN WE HAVE A DRY WEST TO NORTHWEST FLOW ALOFT
AND CONFIDENCE IN TEMPERATURE FORECASTING SEVERAL DAYS OUT WAS MUCH
HIGHER.

AVIATION...
AREAS OF IFR DUE TO LOW CIGS AND FOG WILL GRADUALLY IMPROVE TO VFR
THIS MORNING AS LOW CLDS ERODE IN SW FLOW.  MAINLY VFR TODAY WITH
BRIEF MVFR CONDITIONS IN ANY TSTMS THIS AFTN AND EARLY EVNG FOR NRN
TERMINALS.  AREAS OF IFR LIKELY DEVELOPING ALONG COASTAL TERMINALS
LATER TNGT...WITH VFR ELSW.

MARINE...
SHORT TERM...MAY SEE A FEW GUSTS 20-25 KTS LTR TDA/TNGT WITH
INCREASING PRE-FRONTAL SW FLOW BUT BELOW SMALL CRAFT CRITERIA.
IN THE LONGER TERM...NO HEADLINES ARE ANTICIPATED ON THE MARINES
THIS WEEKEND ALTHOUGH 3 TO 4 FOOT SEAS WILL BE POSSIBLE WITH
EASTERLY FLOW AT TIMES. OTHERWISE...FOG PATCHES AND ISOLATED TO
WIDELY SCATTERED CONVECTION AT TIME WILL AFFECT THE WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...NOCERA/AED
Hazardous weather outlook, Jul 14, 11:14 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1114 AM EDT THU JUL 14 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-150915-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1114 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER 1 PM
ALONG AND NORTH OF ROUTE 2 IN MASSACHUSETTS...EXTENDING NORTH INTO
NEW HAMPSHIRE. IN ADDITION TO DANGEROUS CLOUD TO GROUND LIGHTNING...A
FEW OF THESE STORMS MAY BECOME SEVERE. PLEASE SEE OUR SPECIAL WEATHER
STATEMENT (BOSSPSBOX) FOR MORE DETAILED INFORMATION ON THIS
POTENTIAL. SHOWERS AND THUNDERSTORMS WILL TRY TO MOVE INTO SOUTHERN
MASSACHUSETTS AND RHODE ISLAND THIS EVENING...BUT IS EXPECTED TO
GRADUALLY WEAKEN AND FALL APART.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYTIME
OVER THE NEXT WEEK. HOWEVER...THE VAST MAJORITY OF THE TIME IT WILL
BE DRY. THE BEST CHANCE OF SEEING A SHOWER OR THUNDERSTORM WILL BE
DURING THE AFTERNOON AND EVENING HOURS.

 .SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 1 PM AND 9 PM THIS
AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS...MAINLY TO THE
NORTH OF ROUTE 2 IN MASSACHUSETTS...EXTENDING INTO NEW HAMPSHIRE.

FRANK/FMN

In the hours before

Special weather statement, Jul 14, 10:49 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1049 AM EDT THU JUL 14 2005

MAZ002>008-010-014-015-026-NHZ011-012-015-142100-
CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
1049 AM EDT THU JUL 14 2005

...STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS PARTS OF
SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING...

A COLD FRONT WILL BE MOVING INTO NORTHERN NEW ENGLAND THIS
AFTERNOON.  SHOWERS AND THUNDERSTORMS AHEAD OF THIS FRONT ARE
EXPECTED TO MOVE INTO THE REGION THIS AFTERNOON.  THE THUNDERSTORMS
HAVE THE POTENTIAL TO ORGANIZE INTO A LINE AND BECOME SEVERE...
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.  HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORMS.

THE GREATEST THREAT FOR DAMAGING THUNDERSTORMS WILL BE AFTER 1
PM...NORTH OF ROUTE 2 IN MASSACHUSETTS AND EXTENDING NORTHWARD INTO
NEW HAMPSHIRE.

PERSONS LIVING OR TRAVELING ACROSS SOUTHERN NEW ENGLAND SHOULD KEEP
IN TOUCH WITH THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.  AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO
MONITOR THE WEATHER SITUATION AS SKYWARN ACTIVATION MAY BE NEEDED
LATER TODAY.

KJC/FMN
Special weather statement, Jul 14, 2:08 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
208 PM EDT THU JUL 14 2005

NHZ011-141915-
CHESHIRE NH-
208 PM EDT THU JUL 14 2005

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND HEAVY DOWNPOURS.  THE STORM WAS OVER NORTH WALPOLE AND
MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...MARLOW BY 240 PM EDT.

WTB

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.